Alert archive / Oklahoma / Tornado Warnings in 2007
Tornado Warning 59, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 23, 2007, 5:08 PM CDT for Harper County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 5:08 PM CDT (22:08 UTC)
- Expired
- May 23, 2007, 5:49 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Harper County, OK
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:10 PM CDT | HAIL 1.75 | 5 N Rosston, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:31 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -440 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 232209 TOROUN OKC059-232300- /O.NEW.KOUN.TO.W.0059.070523T2208Z-070523T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 508 PM CDT WED MAY 23 2007 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... HARPER COUNTY IN NORTHWEST OKLAHOMA... * UNTIL 600 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ROSSTON... MOVING NORTHEAST AT 15 MPH. THE ORIGINAL THUNDERSTORM WITH ROTATION IS APPROACHING BUFFALO WHICH ALSO MAY BE CAPABLE OF PRODUCING A TORNADO. * LOCATIONS IN THE WARNING INCLUDE BUFFALO AND ROSSTON. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3678 9997 3675 9965 3700 9944 3700 9996 $$ ..SPEG.
2 follow-up statements
000 WWUS54 KOUN 232222 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 520 PM CDT WED MAY 23 2007 OKC059-232300- /O.CON.KOUN.TO.W.0059.000000T0000Z-070523T2300Z/ HARPER OK- 520 PM CDT WED MAY 23 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR HARPER COUNTY... AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTHEAST OF ROSSTON...MOVING NORTHEAST AT 25 MPH. GOLF BALL SIZE HAIL HAS BEEN REPORTED NORTH OF ROSSTON. THE STORM NEAR BUFFALO HAS WEAKENED AND THE TORNADO AND SEVERE WEATHER THREAT HAS DIMINISHED IN NORTHEASTERN HARPER COUNTY. HOWEVER PEOPLE IN NORTHWESTERN HARPER COUNTY TO THE NORTH AND NORTHEAST OF ROSSTON SHOULD TAKE THEIR TORNADO PRECAUTIONS. LAT...LON 3680 9996 3678 9986 3699 9953 3700 9996 $$ ..SPEG.
000 WWUS54 KOUN 232249 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 548 PM CDT WED MAY 23 2007 OKC059-232258- /O.CAN.KOUN.TO.W.0059.000000T0000Z-070523T2300Z/ HARPER OK- 548 PM CDT WED MAY 23 2007 ...THE TORNADO WARNING HAS BEEN CANCELLED FOR HARPER COUNTY... THE STORM HAS WEAKENED AND MOVED NORTHEAST OUT OF HARPER COUNTY. LAT...LON 3680 9996 3678 9986 3699 9953 3700 9996 $$ ..SPEG.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 23, 3:31 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 23, 3:31 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 331 PM CDT WED MAY 23 2007 FRONTAL BOUNDARY THAT PUSHED INTO TEXAS AND OKLAHOMA PANHANDLES EARLIER TODAY IS EFFECTIVELY LIFTING NORTHWARD AS A WARM FRONT THIS AFTERNOON. BEST CHANCE FOR CONVECTION IN THE SHORT TERM WILL BE ALONG THIS BOUNDARY...ROUGHLY FROM AMA TO PPA TO HHF AND WWR. DEEP LAYER SHEAR IN THIS REGION IS NOT EXCEPTIONALLY STRONG...BUT IS SUFFICIENT FOR SUPERCELLS AND WILL BE INCREASING WITH TIME AS UPPER TROUGH APPROACHES THIS AFTERNOON AND EVENING. EXPECT CONVECTION TO BECOME WIDESPREAD ACROSS WESTERN PARTS OF KANSAS TONIGHT AND THEN MOVE INTO NORTHWEST PARTS OF OKLAHOMA LATE IN THE EVENING AND DURING THE OVERNIGHT HOURS. CONVECTION MODE BY LATE EVENING SHOULD BE LINEAR WITH MAIN SEVERE THREAT LARGE HAIL AND DAMAGING WINDS. INTENSITY OF STORMS WILL LIKELY WEAKEN AS THEY MOVE SOUTHEAST AND AWAY FROM BETTER UPPER LEVEL SUPPORT OF TROUGH LIFTING NORTHEAST. STILL EXPECT CONVECTION WILL BE SCATTERED TO WIDESPREAD SO LIKELY POPS EARLY THURSDAY INTO THURSDAY EVENING. BOUNDARY ACROSS SOUTHERN PARTS OF FA THURSDAY AFTERNOON WILL ENCOUNTER BETTER INSTABILITY... BUT DEEP LAYER SHEAR IS NOT FORECAST TO BE PARTICULARLY STRONG. THEREFORE SOME STRONG STORMS WITH A FEW SEVERE REPORTS POSSIBLE. BOUNDARY IS EXPECTED TO STALL OVER SOUTHERN PARTS OF THE AREA BEFORE LIFTING BACK TO THE NORTH LATE THURSDAY INTO FRIDAY IN RESPONSE TO SYSTEM MOVING OUT OF NORTHERN ROCKIES. POPS WILL REMAIN IN THE SLIGHT TO CHANCE CATEGORY OVER THE WEEKEND AS UPPER TROUGH OVER BAJA REGION MOVES EAST AND SYNOPTIC BOUNDARY APPROACHES NORTHERN SECTIONS OF FA. FOR NOW...HAVE FOLLOWED HPC GUIDANCE FOR TUESDAY AND WEDNESDAY FOR NEXT WEEK WHICH WILL KEEP FA MAINLY DRY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 66 72 58 76 / 50 70 30 40 HOBART OK 65 72 57 78 / 60 60 30 40 WICHITA FALLS TX 67 75 62 79 / 40 70 60 40 GAGE OK 55 74 50 79 / 90 20 20 30 PONCA CITY OK 64 72 54 75 / 60 70 20 30 DURANT OK 69 79 63 79 / 20 70 60 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && SIX
Hazardous weather outlook, May 23, 11:58 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED MAY 23 2007
OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED MAY 23 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT ACROSS PORTIONS OF NORTHWEST OKLAHOMA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF
THE REMAINDER OF NORTHERN AND WESTERN OKLAHOMA.
LOCATION...
THE MODERATE RISK IS GENERALLY NORTHWEST OF A LINE EXTENDING FROM
CHEROKEE TO ERICK OKLAHOMA. THE SLIGHT RISK AREA IS SOUTHEAST OF
THE MODERATE RISK AREA AND NORTHWEST OF AN ALTUS TO KINGFISHER TO
PONCA CITY LINE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON WEDNESDAY THROUGH EARLY THURSDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM MID TO LATE
AFTERNOON UNTIL EARLY THURSDAY MORNING.
DISCUSSION...
A COLD FRONT WAS LOCATED ACROSS NORTHWEST OKLAHOMA LATE WEDNESDAY
MORNING. THIS FRONT IS EXPECTED TO LIFT SLOWLY NORTHWEST THROUGH THE
DAY AND EXTEND ACROSS SOUTHWESTERN KANSAS INTO THE TEXAS PANHANDLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND EAST OF THE FRONT ON
WEDNESDAY AFTERNOON AND AFFECT MAINLY NORTHWESTERN PORTIONS OF
OKLAHOMA. THE ATMOSPHERE WILL BECOME MODERATELY TO HIGHLY UNSTABLE
THIS AFTERNOON AND WIND SHEAR WILL BE SUFFICIENT TO SUPPORT SEVERE
THUNDERSTORMS AND SUPERCELL STORMS. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS BUT ISOLATED TORNADOES WILL BE POSSIBLE
ACROSS NORTHWESTERN AND WESTERN OKLAHOMA.
LATER TONIGHT... AN UPPER-LEVEL STORM SYSTEM WILL MOVE FROM THE
ROCKIES INTO THE CENTRAL PLAINS. AS THIS STORM SYSTEM APPROACHES AND
THE COLD FRONT MOVES SOUTHEAST INTO OKLAHOMA ... THUNDERSTORMS ARE
EXPECTED TO BECOME MORE WIDESPREAD ALONG AND AHEAD OF THE FRONT AND
LIKELY EVOLVE INTO A STORM COMPLEX THAT MOVES ACROSS THE AREA
PRODUCING LOCAL AREAS OF HEAVY RAIN. SEVERE WEATHER WILL STILL BE
POSSIBLE THROUGH THE OVERNIGHT HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER NORTHWESTERN OKLAHOMA
LATE TODAY AND TONIGHT AS THE UPPER LEVEL FLOW BECOMES PARALLEL TO
THE SLOW MOVING FRONT. GIVEN THE RECENT WET WEATHER...ADDITIONAL
HEAVY RAIN MAY LEAD TO FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY SPREAD FROM CENTRAL OKLAHOMA INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THURSDAY AS THE FRONT...AIDED BY
THUNDERSTORM OUTFLOW...PUSHES SOUTHWARD. WEAKENING SHEAR WILL LIKELY
LESSEN THE THREAT OF SEVERE WEATHER THURSDAY. THUNDERSTORM CHANCES
WILL CONTINUE FRIDAY AND SATURDAY AS THE FRONT STALLS OVER NORTH
TEXAS THEN MOVES BACK NORTH. THE UNSETTLED WEATHER PATTERN WILL
CONTINUE WITH THUNDERSTORM CHANCES PERSISTING INTO EARLY NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING.In the hours before
Special weather statement, May 23, 2:05 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 205 PM CDT WED MAY 23 2007 OKZ009-231920- ELLIS OK- 205 PM CDT WED MAY 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF ARNETT AT 205 PM CDT...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
Special weather statement, May 23, 3:57 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 357 PM CDT WED MAY 23 2007 OKZ004-009-232115- HARPER OK-ELLIS OK- 357 PM CDT WED MAY 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF CATESBY AT 357 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS AND HARPER COUNTIES...INCLUDING THE CITY OF LAVERNE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
Local storm report, May 23, 4:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 6 S LAVERNE 36.62N 99.90W
05/23/2007 E1.00 INCH HARPER OK STORM CHASER
AT LOG CABIN CORNER.
&&
JLPLocal storm report, May 23, 4:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL LAVERNE 36.71N 99.90W
05/23/2007 E0.75 INCH HARPER OK EMERGENCY MNGR
&&
JLPLocal storm report, May 23, 5:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
502 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 6 W BUFFALO 36.83N 99.74W
05/23/2007 E4.25 INCH HARPER OK EMERGENCY MNGR
SPOTTERS RELAYED TO EMERGENCY MANAGER SOFTBALL SIZE HAIL
AT INTERSECTION OF HWYS 64 AND 46.
&&
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:07 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 53 min |
| May 23, 4:29 PM CDT | Tornado Warning | OUN | Harper | 46 min |
Nearby
Tornado Warnings in Oklahoma, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.